Winter Storm, Caledonia
- When
- February 22, 7:00 AM EST to February 23, 4:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A very vigorous upper level disturbance ejected from south central Canada toward the Mid-Atlantic coast on February 22nd, which resulted in the development of a coastal storm south of New England by the afternoon. This storm rapidly intensified during the evening and night of the 22nd as it moved across Cape Cod into the Gulf of Maine.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A very vigorous upper level disturbance ejected from south central Canada toward the Mid-Atlantic coast on February 22nd, which resulted in the development of a coastal storm south of New England by the afternoon. This storm rapidly intensified during the evening and night of the 22nd as it moved across Cape Cod into the Gulf of Maine. By the morning of February 23rd, a very intense storm system was slowly moving across Nova Scotia and New Brunswick into the Canadian Maritimes.
Light snow overspread Vermont during the morning of February 22nd and became moderate to heavy across much of central and eastern Vermont during the evening hours to early Monday Morning (23rd). Snowfall totals by the morning of the 23rd ranged from 6 inches in the Champlain Valley and southern Vermont to 10 to 18 inches across much of central and eastern Vermont. Some snowfall totals included; 20 inches in Sutton (Caledonia county), 19 inches in Newark (Caledonia), 16 inches in Lyndonville (Caledonia county), 14 inches in Canaan (Essex county), 13 inches in Cambridge (Lamoille county), Chelsea (Orange county), Marshfield (Washington county) and 12 inches in Windsor (Windsor county).
On February 23rd, wrap around moisture from the intense Canadian Maritime storm along with northwest winds created ideal up slope conditions across the higher terrain of northern Vermont. Snow redeveloped just after daybreak and ended just before Midnight.|Several inches of additional snowfall occurred in the northern valleys with 6 to 12 inches in higher terrain communities along the western slopes across the northern Green mountains (Eastern Franklin, Lamoille, western Orleans and eastern Chittenden counties).
In addition, brisk northwest winds 10 to 20 mph with gusts to 30 mph developed during the evening of February 22nd and continued through February 23rd. This resulted in considerable blowing and drifting of the snow which impacted travel across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 22, 5:08 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
508 AM EST SUN FEB 22 2009
.SYNOPSIS...
SURFACE LOW PRESSURE ACROSS CENTRAL MICHIGAN WILL TRACK TOWARD
SOUTHERN CANADA TODAY...WHILE A SECONDARY AREA OF LOW PRESSURE
DEVELOPS NEAR LONG ISLAND THIS AFTERNOON. THESE TWO SYSTEM WILL
COMBINED TO PRODUCE PERIODS OF SNOW THROUGH TONIGHT...WHICH COULD BE
HEAVY AT TIMES ACROSS CENTRAL AND EASTERN VERMONT THIS EVENING. A
MODERATE TO SIGNIFICANT SNOWFALL EVENT IS EXPECTED FOR CENTRAL AND
NORTHERN VERMONT...AS WELL AS THE CHAMPLAIN VALLEY BY MONDAY
MORNING...WITH SLIGHTLY LESSER AMOUNTS ACROSS THE NORTHERN
ADIRONDACK MOUNTAINS. ACCUMULATING MOUNTAIN SNOW SHOWERS WILL
CONTINUE THROUGH TUESDAY FOR THE ADIRONDACK AND GREEN
MOUNTAINS...ALONG WITH BRISK WINDS AND COOLER TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 330 AM EST SUNDAY...WATER VAPOR SHOWS IMPRESSIVE MID/UPPER
LVL S/W MOVING ACRS THE CENTRAL GREAT LAKES THIS MORNING...WITH A
BAND OF ENHANCED CLOUDS ASSOCIATED WITH STG MID LVL WAA AND GOOD
ULVL DIVERGENCE. RADAR SHOWS PRECIP ALREADY ACRS NNY AND THE CPV
ATTM. MEANWHILE...ANOTHER POTENT 5H VORT CONTS TO SWING THRU THE
TROF BASE ACRS CENTRAL KY ATTM WITH LATEST 3HR PRES FALLS
INDICATING WEAK SFC CYCLOGENESIS OCCURRING ON THE LEE SIDE OF THE
APPALACHIAN MTNS NEAR DC. VAPOR TRENDS SHOW POTENT S/W TROF
LIFTING ACRS THE CENTRAL GREAT LAKES WITH LIMITED SIGNS OF
WEAKENING OR TRANSFERRING ENERGY TO THE COAST YET.
FURTHERMORE...WATER VAPOR SHOWS PLENTY OF MID/UPPER LVL MOISTURE
ADVECTING FROM GULF COAST CONVECTION AHEAD OF DEEP FULL LATITUDE
TROF ACRS THE SE CONUS INTO THE MID ATLANTIC STATES...WHICH WL
EVENTUALLY BE PULLED BACK TWD OUR FA LATER TODAY...A TROF BECMGS
NEGATIVELY TILTED.
FOR THIS MORNING...FIRST BAND OF LIGHT SNOW WL MOVE ACRS OUR CWA
ASSOCIATED WITH GOOD DEEP LAYER MOISTURE AND SOME 850-500MB
UVVS...AS INITIAL S/W ENERGY WEAKENS ACRS SOUTHERN CANADA. THIS WL
PRODUCE A QUICK DUSTING TO 3 INCHES OF SNOW ACRS THE SLV/CPV AND
MOST OF VT WITH SLIGHTLY HIGHER AMOUNTS ACRS THE DACKS ASSOCIATED
WITH UPSLOPE SW FLW. MEANWHILE...A BRIEF BREAK IN THE PRECIP WL
DEVELOP FROM MID MORNING UNTIL EARLY AFTN...AS SECONDARY COASTAL
DEVELOPMENT OCCURS AND ENERGY TRANSFERS TO THE COAST. ONCE AGAIN THE
MILLION DOLLAR QUESTIONS WL BE HOW QUICKLY THE TRANSFER OCCURS...THE
EXACT TRACK/STRENGTH OF SFC LOW...AND DEVELOPMENT/EVOLUTION OF
CLOSED 7H/5H CIRCULATIONS. LATEST TRENDS...WHICH WE HAVE EXPERIENCED
ALL WINTER LONG...IS FOR THE PRIMARY SYSTEM TO HOLD ON
LONGER/STRONGER AND SECONDARY DEVELOPMENT TO OCCUR SLIGHTLY LATER
AND FURTHER EAST. THESE TRENDS HAVE BEEN OBSERVED ON THE LATEST 00Z
MODEL RUNS...WITH GREATEST QPF AXIS SHIFTED SLIGHTLY FURTHER EAST
ACRS CENTRAL/EASTERN VT. FURTHERMORE...STRONGEST 850-500MB LIFT AND
BEST 850-700MB FGEN FORCING ASSOCIATED WITH CLOSING MID/UPPER LVL
CIRCULATION HAS SHIFTED SLIGHTLY FURTHER EAST. BEST AXIS IS ALONG
AND EAST OF A JAY PEAK TO STOWE TO KILLINGTON LINE...WITH STRONGEST
DYNAMICS ACRS EXTREME EASTERN VT. THIS CREATES A SIGNIFICANT WEST TO
EAST QPF GRADIENT ACRS OUR CWA...WITH LATEST GFS SHOWING BTV
RECEIVING 0.80...MPV 1.30...AND 1V4 OVER 1.50. MEANWHILE...THE NAM
IS SLOWER WITH DEVELOPMENT OF CLOSED 85H/7H/5H CIRCULATIONS...ALONG
WITH SLIGHTLY FURTHER EAST WITH SECONDARY COASTAL SYSTEM...WHICH
PLACES LESS QPF/LIFT/MOISTURE ACRS OUR FA. NAM SHOWS QPF AT BTV OF
.25...MPV OF .80 AND 1V4 OF ALMOST 1.00. THE 12Z ECMWF IS CLOSER
TO THE GFS...WHILE THE 00Z ECMWF...SEF...AND GEM ARE SIMILAR TO THE
NAM ACRS OUR CWA. WL TREND TWD A MODEL BLEND AND GO WITH THE LATEST
TRENDS...WHICH WOULD SUPPORT REDUCING SNOWFALL AMOUNTS ACRS THE CPV
TO 4 TO 8 INCHES. SOME CONCERN THE CPV MAYBE IN THE TRANSFER SPOT
BTWN PRIMARY LOW PRES TO THE NW AND SECONDARY DEVELOPMENT TO OUR
EAST...WHICH COULD RESULT IN A MINIMAL AMOUNT OF QPF/SNOWFALL ACRS
THE CPV. VERY DIFFICULT TO DETERMINE ATTM. MEANWHILE...STILL
THINKING A MESOSCALE BAND OF MODERATE TO HEAVY SNOW WITH SNOWFALL
RATES OF 1 TO 2 INCHES PER HR WL DEVELOP ACRS EASTERN AND NORTHERN
VT THIS EVENING...AND WL CONT TO MENTION 10 TO 18 INCHES OF SNOW
ACCUMULATION. ADVISORY CRITERIA SNOWFALL STILL LOOKS GOOD FOR THE
DACKS/SLV WITH A GENERAL 2 TO 7 INCHES.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
AS OF 330 AM EST SUNDAY...ANOTHER LONG DURATION UPSLOPE EVENT LOOKS
VERY LIKELY FOR THE NORTHERN DACKS AND MTNS OF CENTRAL/NORTHERN
VT ON MONDAY INTO TUES. MID/UPPER LVL CLOSED CIRCULATION WITH
ASSOCIATED SFC LOW PRES WL SLOWLY MOVE FROM THE GULF OF MAINE INTO
THE CANADIAN MARITIMES BY 12Z TUES. THE MOISTURE CYCLONIC NW
UPSLOPE CIRCULATION WL PRODUCE NUMEROUS SNOW SHOWERS ACRS THE
MTNS...ESPECIALLY FROM JAY PEAK TO WAITSFIELD VT AND FROM STAR
LAKE TO ELLENBURG MTN ACRS THE NORTHERN DACKS. NAM 12 SHOWS VERY
IMPRESSIVE 850-700MB UVVS ACRS THE MTNS...ALONG WITH FAVORABLE NW
85H WINDS OF 35 TO 45 KNTS...AND GOOD SNOW GROWTH/MOISTURE
PARAMETERS FROM 12Z MONDAY THRU 12Z TUES. BASED ON THESE
PARAMETERS AND LOCAL 4KM/12KM AND 12KM NAM SHOWING ADDITIONAL QPF
AMOUNTS BTWN 0.60 AND 0.80...WINTER STORM WARNINGS WL NEED TO BE
EXTENDED FOR UPSLOPE EVENT ON MONDAY INTO TUES. FEEL AN ADDITIONAL
FOOT OR SO OF SNOW WILL BE POSSIBLE DURING THIS TIME PERIOD.
OTHERWISE...QPF ACRS THE CPV/SLV AND UPPER CT RIVER VALLEY WL BE
LIGHT WITH SNOWFALL AMOUNTS GENERALLY BTWN A DUSTING AND SEVERAL
INCHES. PROGGED 85H TEMPS AROUND -16C SUPPORT CUTTING MOS NUMBERS
BY SEVERAL DEGREES...ESPECIALLY ON MONDAY/TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 507 AM EST SUNDAY...A RIDGE OF HIGH PRESSURE WILL BUILD
EAST FROM THE GREAT LAKES TUESDAY NIGHT AND WILL CREST OVER THE
REGION ON WEDNESDAY...WITH FAIR AND DRY WEATHER EXPECTED. THE HIGH
WILL MOVE OFF THE NEW ENGLAND COAST WEDNESDAY NIGHT. A WEAK WARM
FRONT WILL APPROACH THE REGION ON THURSDAY...WITH A CHANCE OF RAIN
OR SNOW SHOWERS POSSIBLE. THURSDAY NIGHT...MODEL SHOW 850 MB
TEMPERATURES TO CLIMB ABOVE ZERO CELSIUS...WITH SURFACE
TEMPERATURES REMAINING BELOW FREEZING. HAVE GONE WITH A CHANCE FOR
SNOW...SLEET OR FREEZING RAIN POSSIBLE THURSDAY NIGHT. 00Z GFS AND
00Z ECMWF SHOW A LOW PRESSURE AREA WILL MOVE ACROSS THE EASTERN
GREAT LAKEA AND ACROSS THE SAINT LAWRENCE VALLEY ON FRIDAY...WITH
THE FORECAST AREA BEING IN SOUTHERLY FLOW...AND 850 MB
TEMPERATURES CLIMB ABOVE FREEZING. WILL GO WITH A CHANCE OF RAIN
SHOWERS ON FRIDAY...BUT THERE COULD BE A PERIOD OF FREEZING RAIN
POSSIBLE FRIDAY MORNING...ESPECIALLY IN THE MORE SHELTERED VALLEYS
WHERE TEMPERATURES WILL BE BELOW FREEZING EARLY FRIDAY MORNING. A
COLD FRONT WILL MOVE THROUGH THE REGION LATE IN THE DAY ON
FRIDAY...SO HAVE INDICATED ANY RAIN SHOWERS CHANGING TO SNOW
SHOWERS LATE IN THE DAY ON FRIDAY. GRIDDED MOS MIN TEMPERATURES
LOOKED A BIT TOO COLD THURSDAY NIGHT...GIVEN SOUTHERLY FLOW AND
TIGHTENING PRESSURE GRADIENT...SO HAVE RAISED THEM SEVERAL
DEGREES. GRIDDED MOS MAX TEMPERATURES ALSO LOOKED A A LITTLE COOL
ON FRIDAY...SO HAVE ALSO RAISED THEN A FEW DEGREES... ESPECIALLY
GIVEN STRONG SOUTHERLY FLOW EXPECTED. A HIGH PRESSURE AREA WILL
BUILD EAST FROM THE GREAT LAKES ON SATURDAY...WITH FAIR AND DRY
WEATHER EXPECTED.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
THROUGH 06Z MONDAY...A LOW PRESSURE AREA OVER LAKE HURON AT 06Z SUNDAY
WILL SLOWLY WEAKEN TODAY AS A SECONDARY LOW PRESSURE AREA DEVELOPS
AROUND LONG ISLAND NEW YORK BY 18Z SUNDAY. CEILINGS WILL CONTINUE
TO LOWER THIS MORNING...WITH THE HIGHER TERRAIN OF THE ADIRONDACKS
AND GREEN MOUNTAINS BECOMING OBSCURED IN CLOUDS AND REMAINING
OBSCURED IN CLOUDS THROUGH 06Z MONDAY. SNOW DEVELOPING ACROSS THE
REGION TODAY WITH CONDITIONS LOWERING TO IFR/LIFR IN SNOW...AND CONTINUING
THROUGH 06Z MONDAY.
06Z MONDAY THROUGH THURSDAY...COASTAL LOW PRESSURE AREA WILL BE
ALONG THE MAINE COAST BY 06Z MONDAY...AND THEN HEAD INTO THE
CANADIAN MARITIMES LATER MONDAY. THE REGION WILL BE UNDER CYCLONIC FLOW
FROM 06Z MONDAY THROUGH TUESDAY WITH IFR/MVFR CONDITIONS EXPECTED
IN SNOW SHOWERS...ESPECIALLY OVER THE HIGHER ELEVATIONS. THE HIGHER
TERRAIN OF THE ADIRONDACKS AND GREEN MOUNTAINS WILL REMAIN
OBSCURED IN CLOUDS THROUGH TUESDAY. A RIDGE OF HIGH PRESSURE WILL
BUILD INTO THE REGION BY WEDNESDAY WITH VFR CONDITIONS RETURNING.
A WEAK WARM FRONT APPROACHING THE REGION ON THURSDAY COULD PRODUCE
SOME AREAS OF MVFR IN RAIN AND SNOW SHOWERS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ001-002-004-
005-007-009>012.
WINTER STORM WARNING UNTIL 10 PM EST MONDAY FOR VTZ003-006-008-
016>019.
NY...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR NYZ026-027-
029>031-034-087.
WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ028-035.
&&
SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...WGH
AVIATION...WGH/JMGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 436 AM EST SUN FEB 22 2009 NYZ028-035-VTZ001-002-004-005-007-009>012-230945- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ESSEX- WESTERN CHITTENDEN-CALEDONIA-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR- 436 AM EST SUN FEB 22 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. VTZ003-006-008-016>019-230945- ORLEANS-LAMOILLE-WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON-EASTERN RUTLAND- 436 AM EST SUN FEB 22 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. NYZ026-027-029>031-034-087-230945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE- 436 AM EST SUN FEB 22 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF SNOW SHOWERS ON MONDAY...WITH SOME ADDITIONAL LIGHT SNOW ACCUMULATION EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147274, 147275, 147277, 147280, 147281, 147282, 147283, 147284, 147285, 147286, 147287, 147288, 147289.